Nebraska, 2009

Flash Flooding and Hail in Nebraska, August 15 to 16, 2009

August 15 to 16, 2009 · NWS OAX · 5 events in 4 counties and zones

Moist and unstable conditions that prevailed over eastern Nebraska during the afternoon and evening hours of August 15th helped set the stage for slow moving thunderstorms that repeatedly developed and tracked across parts of northeast Nebraska. The storms were aided by an unseasonably strong upper level system that was tracking along the Montana/Canadian border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Moist and unstable conditions that prevailed over eastern Nebraska during the afternoon and evening hours of August 15th helped set the stage for slow moving thunderstorms that repeatedly developed and tracked across parts of northeast Nebraska. The storms were aided by an unseasonably strong upper level system that was tracking along the Montana/Canadian border. The storms developed in a broken west to east line generally to the northwest through north of Columbus. The storms were eventually overtaken around midnight by a larger and generally north to south line of thunderstorms that had developed earlier that day over the western high plains. The storms in northeast Nebraska were mainly heavy rain producers, but a few possessed strong rotation and brought some hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 15, 2:23 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 15, 2:23 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
323 PM CDT SAT AUG 15 2009

.DISCUSSION...

SYNOPSIS...12Z UPPR AIR ANLYS INDCD TWO PRIMARY SHRTWV TROFS OF
INTEREST FOR THE CWA. THE FIRST WAS OVER WRN NEB AND THE NEXT
UPSTRM WV WAS OVER UT. ANALYSIS OF H5 TO H7 DELTA-T INDCD FAIRLY
WEAK LAPSE RATES ACRS THE HI PLAINS WITH DIFFERENCES OF 16 TO 18
C. A SIG LO LVL MOISTURE AXIS WAS IN PLACE ACRS THE PLAINS THOUGH
WITH A +15 C DEWPOINT FM THE TX PANHANDLE TO SE SD. 19Z SFC ANLYS
IDNCD LO PRES OVR NE SD WITH A TROF SWD THRU CNTRL NEB TO A LO OVR
NW KS. THE SFC CDFNT ACTUALLY EXTNDD FM SRN ND INTO WRN SD.
REGIONAL RADAR MOSAIC INDCD SCT TSRA INCREASING IN COVERAGE OVR
CNTR/NE NEB AS OF 20Z.

FORECAST...TWO PERIODS OF TSRA SHLD AFFECT THE CWA OVERNIGHT. AFTN
WATER VAPOR IMAGERY INDCD INITIAL WRN NEB SHRTWV TROF WAS NOW INTO
CNTRL NEB. ALTHOUGH LO/MID LVL CLDS HAVE HELD TDY...SOME BREAKS IN
THE CLDS HAVE ALLOWED FOR THE ATMOSPHERE OVR CNTRL NEB TO HEAT
SOME AND THERE APPEARS TO BE ARND 1500 J/KG OF MLCAPE MODIFYING
12Z KTOP/KLBF SOUNDINGS. LITTLE INHIBITION REMAINS AND WITH DECENT
LARGE-SCALE LIFT...SHLD SEE SHOWERS AND STORMS CONT TO INCREASE
THIS AFTN/EVNG OVR ERN NEB. GIVEN THE GENERALLY WEAK
DELTA-TS...FEEL SVR THREAT FAIRLY MARGINAL FOR HAIL. THETA-E
DIFFS ARE RUNNING IN THE LOWER TO MID 20S...SO NOT OVERLY
FAVORABLE FOR WINDS EITHER. SO CURRENTLY FEELING IS SVR WX THREAT
IS FAIRLY MARGINAL...BUT NOT ZERO GIVEN INSTABILITY AND BULK SHEAR
OF 30 KT. HEAVY RAINFALL IS ALSO A POSSIBILITY THIS EVNG AS LO LVL
JET INCREASES AND PWATS GO OVER 2 INCHES. STORMS SHOULD GENERALLY
MOV EWD THIS EVNG...BUT WL TEND TO LINGER OVR WRN IA AS THE LO LVL
JET INCREASES. OTHER STORMS ARE GETTING GOING OVR THE WRN HI
PLAINS AND THIS WILL START TO AFFECT OUR CWA AFTER 08Z AS A
FORWARD PROPAGATING MCS. SVR THREAT HERE NOT TOTALLY ZERO...BUT
STORMS SHLD BE WEAKENING IN INTENSITY AS THEY MOV INTO OUR FA. SFC
CDFNT WL ENTER OUR WRN CWA LATE TONIGHT AND HAVE LOWERED SOME LOWS
IN THE NW FA THAT SHOULD GET INTO SOME COOLER POST FRONTAL AIR BY
MRNG. OTHERWISE STORMS SHLD BE EXITING THE CWA TO THE E ON SUN MRNG.
SFC CDFNT WL CONT TO MAKE GOOD PROGRESS SWD THRU THE AREA DURING
THE DAY LIMITING THE CHC OF REDEVELOPMENT. NEVERTHELESS WITH
LITTLE CAPPING...ARND 1000 J/KG OF CAPE...AND SFC CONVERGENCE ALNG
THE FNT WL CONT SOME CHC POPS IN THE SRN CWA FOR THE AFTN.

AFTER THAT HAVE MAINTAINED SOME SCHC POPS IN THE FAR SRN CWA FOR
MON/TUE CLOSER TO THE SFC FNT...BUT MOST AREAS SHOULD REMAIN DRY.
MEDIUM RANGE MODELS ARE IN BETTER AGREEMENT WITH MID WEEK STRONGER
UPPER LEVEL SYSTEM MOVING THRU THE AREA /ALTHOUGH THE 06Z GFS WAS
OUT OF THE GUIDANCE ENVELOPE/. HAVE INCREASED POPS FOR THE TUES
NIGHT THRU THURS MRNG TIME FRAME FOR THIS. ALSO COOLED HIGHS AND
LOWS FOR THIS PERIOD AS WELL. LEFT THE THURS THRU SAT PERIOD DRY
AND COOL.

BOUSTEAD

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAF ISSUANCE...

COMPLEX FORECAST THIS TAF CYCLE WITH LINGERING MVFR CIGS AS WELL AS
POTENTIAL FOR RA/ISO TS THIS EVNG/TNGT.  DO EXPECT MVFR CIGS TO LIFT
AT LEAST TEMPORARILY IN THE LATE AFTN AS DRIER AIR WORKS IN FROM THE
WEST...IN WAKE OF SHORTWAVE THAT PROVIDED EARLIER SHRA/TSRA.  SHOULD
SEE A BREAK IN PRECIP AT KOMA/KLNK BEFORE RENEWED POTENTIAL /MAINLY
AFTER MIDNIGHT/ AS NEXT UPSTREAM WAVE MOVES ACROSS NEB...THOUGH
CONVECTION IS DEVELOPING SW OF KOFK AND WILL IMPACT THAT SITE THIS
AFTN.  KEPT TS MENTION ON THE LOW SIDE AFTER MIDNIGHT...WITH JUST CB
MENTIONS...AND HINTED AT LOWER CIGS RETURNING DURING SHRA BUT DID
NOT GET TOO SPECIFIC YET.  WINDS WILL SWITCH FROM S/SE TO N/NW TMRW
MRNG AS A COLD FRONT MOVES THROUGH.

MAYES

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Aug 15, 3:58 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
458 PM CDT SAT AUG 15 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
458 PM CDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS TONIGHT IN NORTHEAST NEBRASKA...MAINLY
NORTHWEST OF A LINE FROM COLUMBUS TO WISNER AND THURSTON. MODERATE
LEVELS OF INSTABILITY AND SHEAR WILL EXIST IN NORTHEAST NEBRASKA
DURING THE EVENING AHEAD OF A COLD FRONT TO INCLUDE A SLIGHT RISK
OF SEVERE STORMS.

OTHER ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING
ACROSS THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA.
HOWEVER...SEVERE STORMS ARE NOT EXPECTED HERE.

MORE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT...ESPECIALLY IN
NORTHEAST NEBRASKA...AS STORMS DEVELOPING IN THE HIGH PLAINS SWEEP
EAST. SEVERE STORMS ARE NOT EXPECTED WITH THIS SYSTEM...BUT GUSTY
WINDS AND HEAVY RAIN ARE POSSIBLE.

LINGERING THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY SUNDAY...BUT
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

WHILE ISOLATED THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA MONDAY AND TUESDAY...BETTER CHANCES FOR STORMS
WILL EXIST ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA
WEDNESDAY AND THURSDAY AS A STORM SYSTEM ROLLS INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN NORTHEAST
NEBRASKA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood, 1 hail. Local standard time, as filed.

Hail, Knox

When
August 15, 4:30 PM CST
Where
Knox County, 0.86 mi SE of Verdel
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.810, -98.190

Hail at least nickel-size was reported near Verdel.

Flash Flood, Antelope

When
August 15, 6:45 PM CST to 9:45 PM CST
Where
Antelope County, 4.01 mi W of Neligh Arpt to 5.11 mi NW of Brunswick
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.115, -98.108

Heavy rain caused ditches and culverts to run full or flood across a few county roads from near Clearwater to around Brunswick. A trained weather spotter near Clearwater measured 3.25 inches of rain in a several hour period through 745 pm CDT and additional heavy rain fell after that time in the area. Besides some crop damage in low areas, gravel was washed off a few county roads and a couple of culverts sustained damage.

Flash Flood, Antelope

When
August 16, 12:00 AM CST to 4:00 AM CST
Where
Antelope County, 4.01 mi W of Neligh Arpt to 5.11 mi NW of Brunswick
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.115, -98.108

Another round of heavy rain producing thunderstorms caused additional flash flooding across a few county roads from near Clearwater to around Brunswick. Earlier in the evening over 3 inches of rain was reported around Clearwater and an additional inch or two of rain likely fell across the area either causing additional flooding or prolonging flooding that had already been occurring. The flooding caused some crop and culvert damage and also washed gravel off of sections of county roads.

Flash Flood, Madison

When
August 16, 12:40 AM CST to 3:40 AM CST
Where
Madison County, 0.86 mi NE of (Ofk)stefan Fld Norf to 0.76 mi SSW of Norfolk
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.990, -97.420

Heavy rain, the heaviest of which fell west through southwest of Norfolk, caused flash flooding across a few county roads from near Battle Creek to south of Norfolk. The water also covered one lane of Highway 81 south of Norfolk. Damage was minimal and mainly consisted of some crop damage in low areas and some gravel washed off of county roads. Rainfall was estimated to have at least been 2 to 4 inches over the much of the area based on surrounding reports and radar estimations.

Flash Flood, Pierce

When
August 16, 12:40 AM CST to 3:40 AM CST
Where
Pierce County, Pierce to 9.36 mi SSE of Osmond
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.200, -97.530

Heavy rain producing thunderstorms caused flash flooding across some county roads from around Pierce to near Plainview. Besides washing the gravel off of a few county roads, some crops in low areas also sustained damage. Pierce had 4.13 inches from the storm with 4.18 inches reported several miles south of Plainview. The rain began falling during the late afternoon hours of the 15th and persisted a bit past midnight on the 16th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180900, 180896, 180902, 180898, 180899.